Illinois, 2007

Hail in Illinois, April 3, 2007

April 3, 2007 · NWS LSX · 38 events in 8 counties and zones

A cold front moved through the region triggering severe thunderstorms. Numerous reports of hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region triggering severe thunderstorms. Numerous reports of hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 3, 6:12 AM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Apr 3, 6:12 AM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
712 AM CDT TUE APR 3 2007

.DISCUSSION...
ONE LAST WRM AND STORMY DAY FOR THE BI-STATE REGION TIL A COOL
AND DRY WX PATTERN BGNS TGT. SFC LOW WILL DVLP OVR IA AS
A RELATIVELY STG SHRTWV TROF MOVES EWD THRU THE NRN PLAINS AND
UPR LVL DIVERGENCE INCRS OVR NWRN MO AND IA BY 12Z TUE AHD OF UPR
LVL TROF. TSRA CAN BE EXPECTED ALONG THIS STG CDFNT AS IT MOVES
FAIRLY RAPIDLY SEWD THRU THE CWA TDA. BOTH NAM AND GFS MDLS DEPICT
STG UPR LVL DIVERGENCE OVR MUCH OF THE CWA BY 18Z TUE AHD OF THE
UPR LVL TROF. POTENTIAL OF SVR STORMS ALONG AND AHD OF THIS CDFNT
AS THE NAM MDL FCSTS K INDICES IN THE LWR 30S OVR MAINLY THE ERN
AND SRN PTN OF THE CWA BY 18Z TUE ALONG WITH SFC LI VALUES OF ARND
-6 ALONG AND AHD OF THE CDFNT. TEMPERATURES WILL LIKELY BGN TO
FALL THIS AFTN ACRS THE NRN AND WRN PTN OF THE CWA BHND THE CDFNT
AS THE MDLS ARE SHOWING VRY STG 850 MB CAA MAINLY FM STL N AND W
THIS AFTN. THE CDFNT SHOULD PUSH SEWD TO THE MOST ERN AND SRN
PTNS OF THE CWA BY 00Z WED. MAY INCLUDE A LOW POP THIS EVNG
MAINLY OVR THE SERN PTN OF THE CWA...TIL STG LOW LVL CAA AND
DRYING END THE THREAT OF TSRA. WILL HAVE CLRG BEHIND THE CDFNT AS
STG SFC RDG BLDS SEWD THRU THE CWA THIS EVNG...BUT WILL LIKELY
HAVE SOME WRP ARND TYPE LOW LVL CLOUDINESS MAINLY OVR THE NRN AND
ERN PTN OF THE CWA LT TGT INTO EARLY WED MRNG SW OF THE SFC AND
UPR LVL LOW CNTRD OVR THE GRT LKS REGION. MUCH COLDER TEMPERATURES
FOR WED MRNG AS THE MDLS DROP THE -4 DGR C 850 MB ISOTHERM SWD TO
THE STL METRO AREA BY 12Z WED. LOW TEMPERATURES SHOULD BE IN THE
30S TGT WITH LOWS NR THE FREEZING MARK IN COU AND UIN. TRANQUIL
AND UNSEASONABLY COOL WX FOR WED AND WED NGT AS THE STG SFC RDG
CONTS TO BLD SEWD THRU MO AND IL. LOW TEMPERATURES WED NGT SHOULD
BE BLW FREEZING OVR THE ENTR CWA WITH GOOD RADIATIONAL COOLING
WITH A MOSTLY CLR SKY...DCRSG NWLY SFC WNDS...AND SFC DWPTS IN THE
UPR TEENS TO LWR 20S. NAM MDL DVLPS SOME WAA TYPE PCPN OVR MAINLY
THE SWRN PTN OF THE CWA THU NGT...ALTHOUGH THE GFS KEEPS ALL THE
PCPN SW OF THE CWA. MAY INCLUDE A LOW POP OF RAIN/SNOW THU NGT
OVR THE SWRN PTN OF THE CWA.

GKS

&&

.AVIATION...
FOR THE 12Z TAFS...
A STRONG COLD FRONT WILL BE MAKING ITS WAY ACROSS THE AREA TODAY
REACHING COLUMBIA AROUND NOON...ST LOUIS AROUND 3 TO 4PM. THERE IS
A MODERATE RISK FOR SEVERE STORMS NEAR ST LOUIS WITH A SLIGHT RISK
AT COLUMBIA AND QUINCY. THE WINDS ALOFT ARE 45 TO 50 KNOTS WITHIN
3 THOUSAND FEET BUT THESE WILL DIE DOWN BY 8 TO 9 AM AS THE
GRADIENT SLACKS OFF. NO TIME FOR ADDITIONAL COMMENTS DUE TO SEVERE WEATHER.

PEDIGO

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 3, 8:24 AM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
924 AM CDT TUE APR 3 2007

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
924 AM CDT TUE APR 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND JUST AHEAD OF
A COLD FRONT TODAY. SEVERE THUNDERSTORMS ARE LIKELY WITH LARGE
HAIL AND DAMAGING WINDS. LOCALIZED HEAVY RAINFALL AND FLASH
FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LARGE CANADIAN HIGH PRESSURE SYSTEM WILL BUILD INTO THE REGION
BEHIND THE COLD FRONT AND DOMINATE OUR WEATHER THROUGH THE
WEEKEND. NIGHTTIME LOW TEMPERATURES WILL FALL BELOW FREEZING LATE
WEDNESDAY NIGHT...THURSDAY NIGHT...FRIDAY NIGHT AND AGAIN ON
SATURDAY
NIGHT.

PEOPLE WITH AGRICULTURAL INTERESTS SHOULD MONITOR THE FORECAST
CLOSELY AND BE PREPARED IF TENDER VEGETATION SHOULD NEED TO BE
PROTECTED FROM THE COLD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY...REPORT ANY SEVERE WEATHER AND FLASH
FLOODING TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS.

CVKING

In the hours before

Local storm report, Apr 3, 5:19 AM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
619 AM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     HAIL             S EDINA                 40.17N 92.17W
04/03/2007  E1.00 INCH       KNOX               MO   TRAINED SPOTTER

            NEAR THE SMALL TOWN OF LOCUST HILL, 3 MILES NORTH OF HWY
            156 ON HWY A.

&&

KARLZ
Local storm report, Apr 3, 8:00 AM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
900 AM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HAIL             COLUMBIA                38.95N 92.33W
04/03/2007  E0.75 INCH       BOONE              MO   TRAINED SPOTTER

0835 AM     HAIL             COLUMBIA                38.95N 92.33W
04/03/2007  E0.88 INCH       BOONE              MO   BROADCAST MEDIA

0835 AM     HAIL             COLUMBIA                38.95N 92.33W
04/03/2007  E1.00 INCH       BOONE              MO   BROADCAST MEDIA

0835 AM     HAIL             1 NE COLUMBIA           38.96N 92.31W
04/03/2007  E0.75 INCH       BOONE              MO   TRAINED SPOTTER

0835 AM     FLASH FLOOD      SHELBYVILLE             39.81N 92.04W
04/03/2007                   SHELBY             MO   LAW ENFORCEMENT

            FOUR INCHES TO 1 FOOT COVERING THE ROADS IN MANY
            LOCATIONS THROUGHOUT SHELBY COUNTY.

0845 AM     FLASH FLOOD      SHELBINA                39.69N 92.04W
04/03/2007                   SHELBY             MO   LAW ENFORCEMENT

            6 INCHES OF WATER FLOWING OVER THE EXIT RAMP OF U.S. 36
            IN SHELBINA.

0845 AM     HAIL             N COLUMBIA              38.95N 92.33W
04/03/2007  E0.75 INCH       BOONE              MO   EMERGENCY MNGR

            NEAR INTERSTATE 70 AND RANGELINE ROAD.

&&

SIPPRELL
Local storm report, Apr 3, 8:06 AM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
906 AM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     FLASH FLOOD      S SHELBINA              39.69N 92.04W
04/03/2007                   SHELBY             MO   CO-OP OBSERVER

            2.65 INCHES OF RAIN SINCE 7 AM THIS MORNING. LOCAL CREEKS
            AND STREAMS OVERFLOWING ONTO ROADS THROUGHOUT AREA.
            COUNTY BEGINNING TO BARRICADE OFF LOCAL ROADS COVERED
            WITH WATER.

0900 AM     FLASH FLOOD      5 E SHELBINA            39.69N 91.95W
04/03/2007                   SHELBY             MO   LAW ENFORCEMENT

            6 INCHES OF WATER FLOWING ACROSS U.S. 36.

&&

SIPPRELL
Local storm report, Apr 3, 8:09 AM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
909 AM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     FLASH FLOOD      5 E SHELBINA            39.69N 91.95W
04/03/2007                   SHELBY             MO   LAW ENFORCEMENT

            3 FEET OF WATER FLOWING OVER U.S. 36. ROAD IS CLOSED.

&&

SIPPRELL
Local storm report, Apr 3, 9:05 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1005 AM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     FLASH FLOOD      GRANVILLE               39.56N 92.10W
04/03/2007                   MONROE             MO   LAW ENFORCEMENT

            THREE TO FOUR FEET OF WATER OVER THE ROAD NEAR HIGHWAYS
            151 AND J AND ALSO ON STATE ROUTE A NEAR GRANVILLE.

&&

LENNING

The radar

The St Louis radar (KLSX), 80 km away, was scanning. The volume nearest the first event began at 16:46 UTC.

Open the radar archive at this moment

Event by event

38 hail. Local standard time, as filed.

Hail, Madison

When
April 3, 10:45 AM CST
Where
Madison County, 3 mi E of Hamel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.880, -89.794

Hail, Montgomery

When
April 3, 11:05 AM CST
Where
Montgomery County, Hillsboro
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.150, -89.480

Hail, Bond

When
April 3, 11:30 AM CST
Where
Bond County, 1 mi N of Pocahontas
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.844, -89.530

Hail, St. Clair

When
April 3, 11:40 AM CST
Where
St. Clair County, 2 mi W of Belleville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.520, -90.017

Hail, St. Clair

When
April 3, 11:45 AM CST
Where
St. Clair County, 2 mi NNE of Belleville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.547, -89.966

Hail, St. Clair

When
April 3, 11:50 AM CST to 11:55 AM CST
Where
St. Clair County, Freeburg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.430, -89.900

Hail, St. Clair

When
April 3, 11:55 AM CST
Where
St. Clair County, 1 mi N of Freeburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.444, -89.900

Hail, St. Clair

When
April 3, 12:10 PM CST
Where
St. Clair County, Freeburg
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.430, -89.900

Hail, Monroe

When
April 3, 12:15 PM CST
Where
Monroe County, Columbia
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.450, -90.200

Hail, St. Clair

When
April 3, 12:15 PM CST
Where
St. Clair County, Mascoutah
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.500, -89.800

Hail, Clinton

When
April 3, 12:15 PM CST
Where
Clinton County, Beckemeyer
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.600, -89.430

Hail, St. Clair

When
April 3, 12:20 PM CST
Where
St. Clair County, Millstadt
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.450, -90.080

Hail, Clinton

When
April 3, 12:20 PM CST
Where
Clinton County, 2 mi S of Carlyle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.591, -89.370

Hail, Marion

When
April 3, 12:25 PM CST
Where
Marion County, Patoka to 1 mi NE of Patoka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.750, -89.100

Hail, Monroe

When
April 3, 12:25 PM CST to 12:30 PM CST
Where
Monroe County, Waterloo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.330, -90.150

Hail, St. Clair

When
April 3, 12:30 PM CST
Where
St. Clair County, 1 mi W of New Athens
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.320, -89.888

Hail, St. Clair

When
April 3, 12:30 PM CST
Where
St. Clair County, 6.8 mi S of Freeburg
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.332, -89.900

Nickel size hail was reported at the intersection of Routes 156 and 13.

Hail, St. Clair

When
April 3, 12:35 PM CST
Where
St. Clair County, Belleville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.520, -89.980

Hail, Madison

When
April 3, 12:45 PM CST
Where
Madison County, Glen Carbon to 1 mi N of Glen Carbon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.750, -89.980

Hail, Madison

When
April 3, 12:45 PM CST
Where
Madison County, Edwardsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.820, -89.950

Hail, Marion

When
April 3, 12:50 PM CST
Where
Marion County, Odin
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.620, -89.050

Hail, Monroe

When
April 3, 1:00 PM CST
Where
Monroe County, Valmeyer
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.300, -90.320

Hail, Monroe

When
April 3, 1:05 PM CST
Where
Monroe County, Waterloo to 1 mi N of Waterloo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.330, -90.150

Hail, Marion

When
April 3, 1:10 PM CST
Where
Marion County, 7.4 mi S of Salem
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
38.523, -88.950

Penny size hail was reported at the intersection of Routes 161 and 37.

Hail, Randolph

When
April 3, 1:20 PM CST to 1:25 PM CST
Where
Randolph County, Red Bud
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
38.220, -89.980

Hail, Madison

When
April 3, 1:30 PM CST
Where
Madison County, Highland to 1 mi N of Highland
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.730, -89.670

Hail, Randolph

When
April 3, 1:40 PM CST
Where
Randolph County, Modoc
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.050, -90.030

Hail, Randolph

When
April 3, 1:40 PM CST
Where
Randolph County, Ellis Grove
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.000, -89.900

Hail, Madison

When
April 3, 1:40 PM CST
Where
Madison County, Alhambra
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.880, -89.720

Hail, Madison

When
April 3, 1:40 PM CST
Where
Madison County, 4 mi SE of Alton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.859, -90.118

Hail, Randolph

When
April 3, 1:45 PM CST
Where
Randolph County, Evansville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.080, -89.930

Hail, Marion

When
April 3, 1:45 PM CST
Where
Marion County, Patoka
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.750, -89.100

Hail, Madison

When
April 3, 1:45 PM CST to 1:55 PM CST
Where
Madison County, Cottage Hills to Bethalto
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.920, -90.050

Hail, Madison

When
April 3, 1:45 PM CST
Where
Madison County, Wood River
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.850, -90.080

Hail, Randolph

When
April 3, 1:50 PM CST to 2:05 PM CST
Where
Randolph County, Ellis Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.000, -89.900

Hail, Randolph

When
April 3, 1:55 PM CST
Where
Randolph County, 4 mi SE of Sparta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.079, -89.648

Hail, Randolph

When
April 3, 2:15 PM CST
Where
Randolph County, Chester
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.900, -89.820

Hail, Marion

When
April 3, 2:20 PM CST
Where
Marion County, Patoka
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
38.750, -89.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25985, 25986, 25987, 25988, 25989, 25990, 25991, 25992, 25993, 25994, 25995, 25996, 25997, 25998, 25999, 26000, 26003, 26004, 26005, 26006, 26007, 26008, 26010, 26016, 26018, 26021, 26023, 26025, 26027, 26030, 26031, 26037, 26038, 26039, 26041, 26043, 26045, 26047.